MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® PEDIATRIC TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® PEDIATRIC TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 67P045
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code Death (1802)
Type of Reportable Event Death
Additional Manufacturer Narrative
See mfr: 3012307300-2017-01593, 3012307300-2017-01734, and 3012307300-2017-01736 (same patient).Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that a portex® bivona® pediatric tts¿ (tight-to-shaft) tracheostomy tube was not inflating properly.The cuff would only expand on one side of the shaft, and would deflate after being inserted.The patient had a respiratory event, possibly due to the failure with the tracheostomy tube had a resuscitation bag applied and was transported to the hospital, where the patient was admitted.It was later reported that the patient expired due to complications.
 
Additional Manufacturer Narrative
The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.A review of manufacturing documents was performed and was found to be adequate and correct in terms of relevant testing and inspection activities.Prior to release for distribution, a 100 percent air cuff symmetry visual inspection is performed.One used sample was received for evaluation.It could not be determined which device was associated with the reported event; therefore, the evaluation of the returned device will be used for the medwatch.Visual inspection was performed and found no discrepancies.Functional testing was performed to detect for any cuff symmetry issues.Upon inflation of the cuff with air, it was observed that one half of the cuff inflated as expected and the other half did not inflate.Subsequently, the cuff was manipulated and it was able to inflate properly.Then, the cuff was deflated and inflated an additional four times successfully.On measurement, the symmetry was found to be 50 percent; this result is greater than the 33.3 percent acceptance rate.Based on this testing, the device was found to be within specification.The complaint could not be confirmed.While no definitive root cause to the reported issue could be determined, this investigation revealed no intrinsic evidence to suggest a root cause related to manufacturing.

Brand Name
PORTEX® BIVONA® PEDIATRIC TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6757967
Report Number3012307300-2017-01735
Device Sequence Number1723516
Product Code JOH
UDI-Device Identifier15021312006285
UDI-Public15021312006285
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K083641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date10/18/2021
Device Catalogue Number67P045
Device Lot Number3296332
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2017
Supplement Date Received by Manufacturer10/09/2017
Initial Report FDA Received Date08/01/2017
Supplement Report FDA Received Date10/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BREAS VIVO 50 VENTILATOR
Outcome Attributed to Adverse Event Death;
Patient Weight8